advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pasadena, Texas, USA:

Only six years old, my son takes three insulin injections a day. At lunch time, he's refusing to eat, leaving his blood sugar levels dangerously low. I've tried meal replacement drinks, but nothing seems to help. What else can I do?

Answer:

In another portion of your inquiry, you indicate that your son has had diabetes mellitus for less than six months. It would not be surprising if he has entered his so-called "diabetes honeymoon" (see our previous questions on the Honeymoon). It is common that insulin requirements diminish, often substantially, during the diabetes honeymoon.

You did not indicate what types of insulin or what insulin regimen your son is receiving. Three injections daily might be a version of a flexible basal-bolus insulin plan but could also be a more "fixed dose, split-mixed insulin plan." He could also be prescribed a hybrid-mix of these two plans. In a basal-bolus plan, your child would typically be getting an injection of a long-acting insulin (such as glargine [Lantus] or detemir [Levemir]) insulins once (sometimes twice) daily and then very rapid-acting insulin (such as lispro [Humalog], aspart [NovoLog], or glulisine [Apidra]) with meals and with the dosing of such rapid-acting insulins based on the amount of carbohydrates within the respective meal, such that meal dosing could vary meal-to-meal and day-to-day. Since your child is only getting three shots, I will presume that he is not on a strict basal-bolus plan (because usually that requires a minimum of four shots).

A classic "fixed-split-mixed" insulin regimen involves a fixed amount of insulins given at specified times of the day, usually associated with breakfast and dinner. The insulins typically have been intermediate-acting NPH insulin in combination with either fast-acting "Regular" insulin or one of the rapid-acting insulins named above. Classically, this has been a two shot regimen (mixing the insulins together and giving a dose at breakfast and another dose at the evening meal). But, sometimes, the evening meal insulin is "split" so that the quicker-acting insulin is given with that meal but the intermediate-acting insulin is given a little later at bedtime. Your son might be on that, although it is a somewhat older (but effective) regimen.

A combination of the two often involves giving the long-lasting insulin once a day (by itself) and then rapid-acting insulin at breakfast and supper (that's three shots) but ALSO giving a little intermediate-acting NPH with breakfast mixed with the breakfast rapid insulin (therefore still keeping it at three shots).

All this to say that I can't give you better advice without knowing your child's insulin regimen. You need to know it and understand the onset of action and the timing of any "peak effects" (if any) of the insulins you give. I would strongly suggest that you talk with your pediatric diabetes physician, nurse, or Certified Diabetes Educator.

In the meantime, as an attempt at a quick fix, in order to prevent lower glucose values at lunchtime, you might try adjusting his meals by one (or possibly more) of the following:

  1. More protein at breakfast. This could be as easy as adding sugar-free Carnation Instant Breakfast to his glass of milk at breakfast. Certainly a little meat or egg or more milk might suffice.

  2. Be sure a mid-morning snack is given between breakfast and lunch. This could be some carbohydrates - perhaps 15 grams (one "carbohydrate unit").

  3. There are proprietary diabetic food products you can buy that are slowly digested to allow maintenance of blood glucose. These are often used at nighttime to prevent middle-of-the-night lows. Once such product is called an "Extend Bar."
Please talk with your child's own diabetes team to find a solution that fits with his overall diet, insulin, and activity plan!

DS

DTQ-20100211144453
Original posting 16 Feb 2010
Posted to Hypoglycemia and Meal Planning, Food and Diet

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.